Codeine Abuse: Effects, Signs & Symptoms
If you or someone you know has been misusing a codeine product, you need to know the signs of addiction, how to get help and what to expect during detox and treatment. Codeine is a prescription narcotic opioid. It is prescribed alone, usually for pain management and also in combination with other drugs for pain and as a cough suppressant. The Drug Enforcement Administration lists codeine and combination products as schedule III controlled substances,1 which means they have a potential for abuse and addiction. Any misuse of a drug with codeine puts you at risk of developing an opioid use disorder.
Symptoms and Side Effects of Codeine Addiction
Codeine is an opioid drug, which means that it can be useful for relieving pain but that it also causes a feeling of euphoria and can lead to an addiction, especially when misused. If you have been abusing a codeine product you may be wondering if your actions have led to an addiction. The Diagnostic and Statistical Manual of Mental Disorders lists 11 signs of opioid use disorder.2 You need to see an addiction or mental health professional to be diagnosed, but these signs can help you decide if you need to be evaluated:
- Your use of codeine feels out of control. You often use more than you intended.
- You have tried to stop or cut back but failed.
- More and more of your time is taken up by using, acquiring and recovering from codeine.
- Because of time spent on drug use, your time devoted to other activities you once enjoyed has declined.
- Your usual responsibilities are suffering because of codeine use.
- Relationships with those you care about are also suffering because of your drug use.
- You have cravings for codeine or other opioids.
- You have used codeine in dangerous situations more than once.
- Codeine use has caused health problems, mental or physical, but this doesn’t stop you from using it.
- With time you have found that you need more and more codeine to get high.
- When not using, you start experiencing withdrawal symptoms.
The signs of intoxication on codeine are also helpful to know if you are worried about someone else. The above behaviors are not always easy to observe in others, but if you do see some of them and you see that someone often exhibits signs of being high, this is cause for concern. Symptoms of opioid intoxication include:3
- An unusually happy mood
- Mood swings that may go from euphoria to anxiety, depression or anger
- Confusion and a lack of awareness of one’s surroundings
- Sleepiness and excessive relaxation
- Slurred speech, poor coordination
- Constricted pupils
Someone you care about who is abusing codeine is at risk for addiction but also for a fatal overdose. Signs of opioid overdose4 include shallow breathing or stopped breathing, weak or slow pulse and heart rate, loss of consciousness or lack of response to others, and clammy, cool, pale skin. If you notice these symptoms in someone misusing codeine or another opioid, get emergency medical help right away. Be especially alert to signs of overdose if this person is combining codeine with other opioids, with alcohol or with benzodiazepines.
Need More Information?
Call now to be connected with one of our friendly, helpful treatment specialists.
1United States Drug Enforcement Administration. Drug Scheduling.
2American Psychiatric Association. Opioid Use Disorder Diagnostic Criteria.
3Mayo Clinic. Drug Addiction.
4National institutes of Health. MedlinePlus. Opioid Abuse and Addiction.